Alert archive / Michigan / Gale Warnings in 2011

Gale Warning 19, NWS Grand Rapids, MI

January 8, 2011

NWS Grand Rapids, MI issued this gale warning at Jan 8, 2011, 4:27 AM EST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 8, 2011, 4:27 AM EST (09:27 UTC)
Expired
Jan 8, 2011, 11:19 AM EST
In force
7 hr
Issued by
NWS Grand Rapids, MI

The text

As transmitted, in the capitals the NWS used until 2016.

524 
WHUS73 KGRR 080927
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
427 AM EST SAT JAN 8 2011

LMZ844-081730-
/O.UPG.KGRR.SC.Y.0001.000000T0000Z-110109T1200Z/
/O.NEW.KGRR.GL.W.0019.110108T0927Z-110108T2200Z/
ST JOSEPH TO SOUTH HAVEN MI-
427 AM EST SAT JAN 8 2011

...GALE WARNING IN EFFECT UNTIL 5 PM EST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT UNTIL 5 PM EST THIS AFTERNOON. THE
SMALL CRAFT ADVISORY IS NO LONGER IN EFFECT. 

* WINDS: NORTH TO 30 KNOTS INCREASING TO 35 KNOT GALES BY LATE
  MORNING.  BECOMING NORTHEAST 15 TO 25 KNOTS TONIGHT.

* WAVES: 7 TO 11 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

LMZ845>849-081730-
/O.EXT.KGRR.SC.Y.0001.000000T0000Z-110109T1900Z/
SOUTH HAVEN TO HOLLAND MI-HOLLAND TO GRAND HAVEN MI-
GRAND HAVEN TO WHITEHALL MI-WHITEHALL TO PENTWATER MI-
PENTWATER TO MANISTEE MI-
427 AM EST SAT JAN 8 2011

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 2 PM EST SUNDAY...

THE SMALL CRAFT ADVISORY IS NOW IN EFFECT UNTIL 2 PM EST SUNDAY. 

* WINDS: NORTH TO 15 TO 25 KNOTS...BECOMING NORTHWEST 10 TO 15
  KNOTS SUNDAY.

* WAVES: 4 TO 7 FEET SUBSIDING TO 2 TO 4 FEET SUNDAY AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$


HTTP://WWW.WEATHER.GOV/GRR
1 follow-up statement
769 
WHUS73 KGRR 081619
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1119 AM EST SAT JAN 8 2011

LMZ844-090030-
/O.CAN.KGRR.GL.W.0019.000000T0000Z-110108T2200Z/
/O.EXA.KGRR.SC.Y.0001.000000T0000Z-110109T1900Z/
ST JOSEPH TO SOUTH HAVEN MI-
1119 AM EST SAT JAN 8 2011

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 2 PM EST SUNDAY...
...GALE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A SMALL
CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 2 PM EST SUNDAY. THE
GALE WARNING HAS BEEN CANCELLED. 

* WINDS: NORTH WINDS TO 30 KNOTS TODAY...WILL DECREASE TO 15 TO 25
  KNOTS TONIGHT...BECOMING 10 TO 15 KNOTS SUNDAY.

* WAVES: 4 TO 7 FEET SUBSIDING TO 2 TO 4 FEET SUNDAY AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

LMZ845>849-090030-
/O.CON.KGRR.SC.Y.0001.000000T0000Z-110109T1900Z/
SOUTH HAVEN TO HOLLAND MI-HOLLAND TO GRAND HAVEN MI-
GRAND HAVEN TO WHITEHALL MI-WHITEHALL TO PENTWATER MI-
PENTWATER TO MANISTEE MI-
1119 AM EST SAT JAN 8 2011

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 PM EST SUNDAY...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 PM EST SUNDAY. 

* WINDS: NORTH TO 15 TO 25 KNOTS...BECOMING NORTHWEST 10 TO 15 
  KNOTS SUNDAY. 

* WAVES: 4 TO 7 FEET SUBSIDING TO 2 TO 4 FEET SUNDAY AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

HTTP://WWW.WEATHER.GOV/GRR

DUKE

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this gale warning went out at Jan 8, 4:02 AM EST, 25 minutes earlier.

Area forecast discussion, Jan 8, 4:02 AM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
402 AM EST SAT JAN 8 2011

LATEST UPDATE...ALL SECTIONS EXCEPT AVIATION...

.SYNOPSIS...(402 AM EST SAT JAN 8 2011)
IT WILL REMAIN COLD ACROSS THE REGION THROUGH THE WEEKEND WITH HIGHS
IN THE 20S AND LOWS IN THE SINGLE DIGITS TO AROUND 15 ABOVE.
OCCASIONAL SNOW WILL OCCUR TODAY MAINLY WEST OF U.S. 131 WITH LIGHT
ACCUMULATIONS.  HOWEVER...AREAS ALONG THE LAKE MICHIGAN SHORE WILL
CONTINUE TO SEE OCCASIONAL HEAVIER BURST OF LAKE EFFECT SNOW.  SOME
AREAS COULD PICK UP AN ADDITIONAL SIX INCHES OF SNOW WITH LOCALLY
HIGHER AMOUNTS POSSIBLE THROUGH EARLY SUNDAY.

THE SNOW ALONG THE COAST IS EXPECTED TO FINALLY DIMINISH BY MID DAY
SUNDAY...WHILE THE REST OF SOUTHWEST LOWER MICHIGAN SEES A BIT OF
SUNSHINE.  MONDAY ALSO LOOKS QUIET BUT IT WILL REMAIN CHILLY.

&&

.SHORT TERM...(402 AM EST SAT JAN 8 2011)
(TODAY THROUGH MONDAY)
ONLY CHANGE TO THE HEADLINES WILL BE TO CANCEL THE WARNING FOR
KALAMAZOO COUNTY.  AS EXPECTED THE FLOW HAS BECOME MORE NORTHERLY...
AND IT WILL BE MAINTAINED...SO KZOO COUNTY WILL BE OUT OF THE MAIN
SNOW BANDS.

OTHERWISE THE HEADLINES WILL REMAIN IN PLACE ALONG THE LAKESHORE
COUNTIES.  AN IMPRESSIVE DOMINATE BAND WAS RIDING ALONG THE SHORE
EARLY THIS MORNING.  THE FLOW WILL REMAIN NNW...340-350...THROUGH
THE NEXT 24 HOURS.  SO THIS DOMINATE BAND WILL STAY PUT WITH SOME
EBBS AND FLOWS.  THE BAND COULD SEE A DIURNAL IMPACT WHERE THE
OVERNIGHT LAND BREEZE LESSENS AND THE BAND MOVES SLIGHTLY FARTHER
INLAND...THEN PUSHES SLIGHTLY FARTHER OFFSHORE AGAIN TONIGHT.  BUT
NAILING THESE OSCILLATIONS OF INTENSITY WILL BE TOUGH AT ANY ONE
LOCATION.

ALSO A MESO LOW FEATURE WAS NOTED NEAR MKG AS 0830Z DRIFTING SOUTH.
THIS WILL ALSO RESULT IN A BURST OF SNOW AS IT COMES THROUGH ALONG
WITH A BRIEF DISRUPTION IN THE FLOW.  SO BOTTOM LINE...AS IS TYPICAL
WITH LAKE EFFECT...NOT ALL OF THE LAKE SHORE WILL BE GETTING HEAVY
SNOW FOR ALL OF THE NEXT 24 HOURS.  HOWEVER THE HIGH VARIABILITY IN
CONDITIONS WILL HAVE SIGNIFICANT IMPACTS TO TRAVEL SO THE WARNING
WILL CONTINUE.  GENERALLY THINKING AROUND SIX INCHES WILL BE LIKELY
WEST OF A HOLLAND TO PAW PAW LINE...BUT LOCALLY HIGHER AMOUNT MAY
OCCUR IF THE DOMINATE BAND REMAINS STATIONARY OVER AN AREA.

BESIDE THE ON-GOING AND PROLONGED LAKE EFFECT EVENT...MUCH OF THE
REST OF THE CWA WILL BE RELATIVELY QUIET.  WILL CARRY AROUND AN
INCH OF SNOW TO ABOUT U.S. 131 TODAY...WITH LESSER AMOUNTS TO THE
EAST AS THE ABOVE MENTIONED DIURNAL AND MESO LOW IMPACTS COULD
BRIEFLY BRING SOME OF THE SNOW SHOWERS FARTHER INLAND.  THEN BY
TONIGHT MOST OF THE ACCUMS WILL HUG THE LAKESHORE.

INCREASED POPS FOR SUNDAY MORNING ALONG THE LAKESHORE AS THE
DEVELOPMENT OF THE ANTICYCLONIC FLOW LOOKS SLIGHTLY DELAYED...NOW
PROBABLY OCCURRING LATE SUNDAY WITH SURFACE AND UPPER RIDGING
APPROACHING.  SUNDAY NIGHT AND MONDAY LOOKS DRY WITH INCREASING
CLOUDS LATE MONDAY.

&&

.LONG TERM...(402 AM EST SAT JAN 8 2011)
(MONDAY NIGHT THROUGH FRIDAY)
THE MAIN CHALLENGE IN THE LONG TERM DEALS WITH THE RISK FOR SNOW
MONDAY NIGHT INTO WEDNESDAY.

THE UPPER LOW COMING ASHORE IN SRN CA...WEAKENS AND STAYS SOUTH OF
LOWER MI THROUGH MON NIGHT.  HOWEVER CLOUD COVER WILL BE ON THE
INCREASE IN MICHIGAN AS MID LEVEL MOISTURE SPREADS IN.  THEN THE
UPPER LOW CURRENTLY IN BRITISH COLUMBIA ARRIVES IN THE GREAT LAKES
REGION TUE.  THIS FEATURE WILL RAISE THE RISK FOR SOME SNOW...BUT
THE MID TO UPPER LEVEL FORCING IS SHOWN TO BE WEAK.  MODELS ARE IN
DECENT AGREEMENT ON THIS.  THE NAM THOUGH DOES SHOW SOME STRONGER
SYNOPTIC FORCING IN THE OH VALLEY THAT WILL NEED TO BE MONITORED.
FOR NOW I WILL MAINTAIN THE LOW RISK FOR MEASURABLE PRECIPITATION
TUESDAY.

CYCLONIC LOW LEVEL FLOW AND COLD AIR ADVECTION SHOULD ALLOW FOR LAKE
EFFECT ON THE BACKSIDE OF THE DEPARTING WAVE FOR WED.  THUS I WILL
MAINTAIN THE LAKE EFFECT SNOW SHOWERS THAT WE CURRENTLY HAVE IN THE
FORECAST.

&&

.AVIATION...(1152 PM EST FRI JAN 7 2011)
THE LAKE SNOW BANDS ARE MOVING OFF SHORE AS I WRITE THIS. I EXPECT
FOR THE MOST PART THE SNOW SHOWERS WILL STAY AWAY FROM THE TAF SITE
UNTIL THE SYSTEM ON TUESDAY (IF IT GETS HERE). A BAND OF LIGHT SNOW
FROM MID CLOUDS IS MOVING THROUGH LANSING NOW BUT IT SHOULD BE GONE
SOON.  FOR THE MOST PART VFR CIGS WILL PREVAIL WITH LIGHT WINDS.

&&

.MARINE...(402 AM EST SAT JAN 8 2011)
HAVE GONE WITH A GALE WARNING FOR THE AREAS SOUTH OF SOUTH HAVEN
TODAY AS THE NORTHERLY FLOW RUNS DOWN THE LENGTH OF THE LAKE.  THESE
WINDS SHOULD BEGIN TO RELAX TOWARD EVENING.  ELSEWHERE WILL CONTINUE
THE HIGH END SCA.

&&

.HYDROLOGY...(402 AM EST SAT JAN 8 2011)
TEMPERATURES WILL BE NEAR TO SLIGHTLY BELOW NORMAL OVER THE NEXT
WEEK WHICH WILL ALLOW RIVER ICE TO CONTINUE TO BUILD. HIGHS ARE
EXPECTED TO BE IN THE 20S WITH LOWS IN THE TEENS. AT THIS POINT
RIVER READINGS DO NOT APPEAR TO BE AFFECTED BY ICE. WE WILL CONTINUE
TO MONITOR RIVER LEVEL DATA THOUGH. PRECIPITATION OVER THE NEXT WEEK
WILL BE IN THE FORM OF SNOW. THEREFORE...PRECIPITATION WILL NOT HAVE
MUCH OF AN AFFECT ON RIVER LEVELS.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...LAKE EFFECT SNOW WARNING IN EFFECT THROUGH 7 AM SUNDAY FOR
     THE LAKESHORE COUNTIES MASON SOUTHWARD TO VAN BUREN.

LM...GALE WARNING IN EFFECT ST. JOSEPH TO SOUTH HAVEN TODAY.

     SMALL CRAFT ADVISORY IN EFFECT THROUGH SUNDAY AFTERNOON SOUTH
     HAVEN TO MANISTEE.

&&

SYNOPSIS:    JK
SHORT TERM:  JK
LONG TERM:   MJS
AVIATION:    WDM
MARINE:      JK
HYDROLOGY:   JK
Hazardous weather outlook, Jan 8, 12:13 AM EST, 4 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1215 EST SAT JAN 8 2011

MIZ037>040-043>046-050>052-056>059-064>067-071>074-080930-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
1215 EST SAT JAN 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...EARLY THIS MORNING

LAKE EFFECT SNOW SHOWERS WILL CONTINUE TO CAUSE OCCASIONAL
WHITE-OUTS ALONG I-196 FROM HOLLAND SOUTH THROUGH COVERT AND ALONG
US-31 FROM HOLLAND NORTH TO PENTWATER. EXPECT AN ADDITIONAL 2 TO 4
INCHES WITHIN 10 MILES OF THE LAKE MICHIGAN SHORE.

INLAND OF THAT EXPECT ONLY FLURRIES. HOWEVER ROADS ACROSS ALL OF
SOUTHWEST HAVE BEEN REPORTED AS BEING ICY. USE CAUTION IF YOU HAVE
TO DRIVE ANYWHERE IN SOUTHWEST LOWER MICHIGAN OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A BAND OF HEAVIER LAKE EFFECT SNOW MAY STRETCH FROM NEAR LUDINGTON
SOUTHWARD TO SOUTH HAVEN SATURDAY INTO SATURDAY NIGHT.
HEAVY SNOW AND VERY LOW VISIBILITIES WILL ACCOMPANY THIS POTENTIAL
BAND OF SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ844>849-080930-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
1215 EST SAT JAN 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...EARLY THIS MORNING

HAZARDOUS BOATING CONDITIONS FOR SMALL CRAFT WILL EXIST THROUGH
TONIGHT DUE TO THE HIGH WAVES...GUSTY WINDS AND BANDS OF HEAVY SNOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HAZARDOUS BOATING CONDITIONS FOR SMALL CRAFT WILL EXIST THROUGH
SATURDAY NIGHT DUE TO THE HIGH WAVES...GUSTY WINDS AND BANDS OF HEAVY
SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MJS NJJ WDM

In the hours before

Local storm report, Jan 7, 10:33 PM EST, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1033 PM EST FRI JAN 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     SNOW             2 SSW HOLLAND           42.76N 86.12W
01/07/2011  M2.6 INCH        ALLEGAN            MI   CO-OP OBSERVER

            FROM 7 PM TO 10.15 PM. 2 INCHES IN LAST HOUR.

&&

RSUTTLE
Local storm report, Jan 7, 10:34 PM EST, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1034 PM EST FRI JAN 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     SNOW             4 E BATTLE CREEK        42.32N 85.12W
01/07/2011  M1.3 INCH        CALHOUN            MI   TRAINED SPOTTER

            SNOW TOTAL FOR LAST 24 HRS.

&&

RSUTTLE
Local storm report, Jan 8, 12:54 AM EST, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1254 AM EST SAT JAN 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     SNOW             PLAINWELL               42.45N 85.64W
01/08/2011  M3.5 INCH        ALLEGAN            MI   PUBLIC

            24 HOUR SNOWFALL

&&

JK
Local storm report, Jan 8, 1:17 AM EST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
117 AM EST SAT JAN 08 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0113 AM     SNOW             2 SSW HOLLAND           42.76N 86.12W
01/08/2011  M2.8 INCH        ALLEGAN            MI   TRAINED SPOTTER

            SNOWFALL OVER THE LAST 6 HOURS WAS 2.8 INCHES AND 4.9
            INCHES FOR THE LAST 24 HOURS

&&

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 10:29 AM ESTSpecial Weather StatementGRRAllegan, Van Buren106 min

Nearby

Gale Warnings in Michigan, 2011Every gale warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.